Study Analyzes Antihistamines, Weight Gain

By Heather Legg

A recent study shows that there may be some connection between antihistamine use and weight gain. In an article on kdka.com, the study is explored:

Because of their chemical similarity to certain psychiatric drugs that have been associated with weight gain, researchers wanted to look at antihistamines.
A Yale study looked at nearly 900 adults. Those taking the prescription antihistamines Zyrtec or Allegra were more likely to be overweight or obese than non-users – 45 percent versus 30 percent.

Histamine is a chemical that the body produces that plays a role in inflammation. An antihistamine does the opposite; it controls inflammation. That is why people take it for allergies, as it controls the swelling of nasal passages and eyes. It even helps in anaphylactic reactions to an extent.

Of course, there needs to be more research done about this, but it is even felt that this study may underestimate the numbers. However, a variety of factors could be the reason that the overweight numbers are linked to antihistamines but not directly caused by them.

“Being overweight changes the inflammatory state in your body, so you’re more revved up to have more allergy symptoms,” says AGH allergist Dr. Deborah Gentile.

“Some of the newer antihistamines can cause fatigue, so if people are more sedated, they’re likely to not exercise as much,” says Wise-About-Weight internist Dr. Donald Kushner at St. Clair Hospital, “so before I ask them to change their medication, I want them to be certain that they’re eating properly and exercising appropriately.”

It is not recommended to stop any allergy medication until more studies are done on this as so many variables exist within this study. The benefits of handling allergy symptoms outweigh the risks, especially in high allergen areas.

It is important to try to maintain a healthy lifestyle while taking medications like antihistamines. If they medication impairs daily life too much, it is advisable to try another brand of medication. Different medications have different effects on people and with the variety of antihistamines on the market today, there is plenty of choice.

Sometimes, though you may not feel like it at first, some exercise may help you feel better, whether with medication side effects or the allergy symptoms themselves. It gets your blood flowing so does help with inflammation, and increases energy to help combat the drowsiness of medication.

If you are allergic to outdoor allergens, however, it may be best to exercise indoors where the allergens won’t get in your system.

Leave a Reply

Comment